MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY AGAR (SOYBEAN-CASEIN DIGEST AGAR); CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY AGAR (SOYBEAN-CASEIN DIGEST AGAR); CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221283
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that prior to use with bd bbl¿ trypticase¿ soy agar (soybean-casein digest agar) mold was discovered growing on 7 plates.The following information was provided by the initial reporter: distributor reported contamination of fungus or mold growing on the plates on customer's behalf.These were not opened as the contamination growth can be seen through the plastic wrapping.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval yes.D10: returned to manufacturer on: 2021-10-21.H6: investigation summary during manufacturing of material 221283, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 1195815 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and no other complaints have been taken on batch 1195815 for contamination.Retention samples from batch 1195815 were not available for inspection.Fifty plates from batch 1195815 were returned as five unopened sleeves shipped in a box with air bubbles (time stamps 2233, 2248, 2252 and 0448).Plates were inspected, and 42/50 returned plates had surface fungal growth.Two affected plates were submitted to the id lab and the observed fungal growth was found to be non-viable.It is noted that there were maggots found in 11/50 plates from two of the returned sleeves.Five photos also were received for investigation.One photo shows the top of an opened carton fungal growth visible in the top plates of at least six of the sleeves from batch 1195815 (time stamp 2248).Three photos each show the top of two opened cartons from batch 1195815 (time stamps 2241, 2244, 2247, 2248, 2250, 0447,and 0448) with fungal growth visible in some of the top plates visible.One photo shows seven opened cartons from batch 1195815 (carton 0466, 0473, 0752) with microbial growth visible in some top plates of the sleeves.Mold was observed in the returns but was found to be not viable.The presence of maggots in the returns without mention of them by the customer could indicate they were introduced in the return shipment process.This complaint has been confirmed.No complaint trends for contamination have been identified for this product; no actions are indicated at this time.Bd will continue to trend complaints for contamination.H3 other text : see h10.

Brand Name
BD BBL¿ TRYPTICASE¿ SOY AGAR (SOYBEAN-CASEIN DIGEST AGAR)
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12788607
Report Number1119779-2021-01797
Device Sequence Number20079267
Product Code JSG
UDI-Device Identifier10382902212833
UDI-Public10382902212833
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date11/08/2021
Device Model Number221283
Device Catalogue Number221283
Device Lot Number1195815
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2021
Supplement Date Received by Manufacturer03/09/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date03/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown